Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cryptosporidia/Giardia
Mar 30, 2004

Hello

After having painful stomach swelling, gas, diarrhea and much more I did a stool test which came back positive for giardia and crypto. My doc said that the bugs weren't found in my stool but came out in the ELISA test...can you clarify that? Then I was put on humatin which made me feel really sick. For some reason I don't tolerate any medicines very well. The humatin gave me bad diarrhea. I had tested positive for endolimax nana before. I don,t understand whats with all these parasites. How do I rid myself of them? Is it possible I got giardia and crypto from the same source? Will crypto kill me? I'm not on meds yet and my CD4 is 386 vl 9,000. I don't want to host these little bugs but can,t stomach the meds. Do some people metabolize meds in this fashion? any advice that I can discuss with my doc?

Response from Dr. Conway

The ELISA test is just a more sensitive test that is done on your stool to better detect gairdia and cryptosporidium. These parasites are sometimes difficult to find by usual stool tests that involve staining the stool sample and looking at it under the microscope. For the ELISA test, an anitbody that binds to either giardia or crypto is added to your stool. This produces a bright color that is easily seen under the microscope. Think of the ELISA as a better, more sensitive test to find the parasites that may be there in small amounts.

All of the parasites that you describe are acquired through exposure to contaminated water. That is almost surely how you got them.

Now, to treatment. There is no good treatment fo crypto, although it is unlikely to kill you at this stage. Actually, the best treatment is to restore your immune system with HAART. This may be an indication to go on HAART and you should talk to your doctor about this.

As for the giardia, it sounds as if the Humatin (Paramomycin) was not tolerated. Often, high-dose metronidazole is used first (before Humatin), but it sounds as if you may not have tolerated this either (which is why you may have wound up on Paromomycin). If I am wrong, try metronidazole. Otherwise, options might include mebendazole, alvendazole or the like. Here again, as for crypto, restoring your immune system with HAART may be of help.

A lot to think about, but good luck...



Previous
Delaying treatment for HCV ??
Next
Increasing IL-2 sensitivity?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement